confusingly similar drug names lead to medication errors

According to the Institute for Safe Medication Practices (ISMP), about 800 pairs of prescription drugs have names that are so similar that they can cause prescription errors. Often, these drugs can sound alike over the phone or they have similar spellings, which can cause both doctors and pharmacists to make mistakes.

For example, the diabetes medication Januvia has often been confused with several other drugs with similar names. Januvia has been routinely confused with Enjuvia, a brand name for an estrogen medication. Jantoven, a medicine designed to control blood clot medications, has also routinely been mistaken for Januvia. If a patient needs diabetes control medication, but instead receives estrogen or a medication for blood clots, that patient could suffer from the mistake.

The U.S. Food and Drug Administration has a system that is designed to prevent drugs from having confusingly similar names. In the past, some drug names have been changed to avoid confusion and error.

However, the FDA’s process for controlling the names of drugs has been criticized by industry groups, who would like to see the process abolished. This summer, the Pharmaceutical Research and Manufacturers of America called the FDA’s system disruptive and burdensome, and it suggested that the name policy should be repealed due to the arbitrary nature of the FDA’s decisions.

Some observers might wonder which is more disruptive: the FDA’s “arbitrary” decisions aimed at saving patients’ lives, or drug manufacturers’ decisions to choose confusingly similar names for medications.

Thankfully, a repeal of the policy appears to be highly unlikely. Most reasonable people would agree that patient safety is more important than the ability of pharmaceutical companies to use sound-alike names. Even if the FDA’s system is not perfect, the ISMP suggests improving the system that is presently in place instead of repealing the standard.

Sources: NPR, “What’s In A Drug Name? Sometimes, Enough To Cause Mix-Ups,” Eliza Barclay, Aug. 17, 2011

Institute for Safe Medication Practices, “ISMP’s List of Confused Drug Names,” (Retrieved Aug. 18, 2011 from www.ISMP.org)

Leave a Reply

Your email address will not be published.